California, 2008Heat in California, June 20, 2008
June 20, 2008 · NWS SGX · 4 events in 4 counties and zones
A short-lived heat wave resulted in record high temperatures across the forecast area, but especially in the valleys and lower deserts. High temperatures reached 105-111 degrees in the valleys and 115-118 degrees in the lower deserts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short-lived heat wave resulted in record high temperatures across the forecast area, but especially in the valleys and lower deserts. High temperatures reached 105-111 degrees in the valleys and 115-118 degrees in the lower deserts. News reports indicated that several people were treated for heat related illnesses, however no specifics were given. The relatively short duration of the heat in combination with the lack of humidity prevented temperatures from meeting excessive heat criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 20, 8:30 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 20, 8:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI JUN 20 2008
.SYNOPSIS...STRONG HIGH PRESSURE ALOFT WILL CONTINUE TO BRING RECORD
HEAT TODAY AND SATURDAY. A SHALLOW MARINE LAYER WILL BRING COOLER
WEATHER AND PERIODS FOG TO THE COAST. THE HIGH PRESSURE BEGINS TO
WEAKEN SUNDAY...AND THE HEAT WAVE WILL START TO FADE EARLY NEXT WEEK
AS A WEAK TROUGH OF LOW PRESSURE APPROACHES FROM THE PACIFIC. SUMMER
SOLSTICE OCCURS AT 459 PM PDT TODAY.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
A WISP OF HIGH CLOUDS WAS MOVING THROUGH THE REGION AND DENSE FOG
WAS TOUCHING SOME BEACHES THIS MORNING...BUT THE REAL STORY TODAY IS
AND WILL BE THE HEAT. WITH TEMPS ALREADY A FEW DEGREES HIGHER THAN
YESTERDAY AT THIS TIME...WE EXPECT TEMPS SLIGHTLY HOTTER THAN THEY
WERE YESTERDAY. THE UPPER HIGH OVER THE SOUTHWEST CONTINUES QUITE
STRONG TODAY AND SAT WITH A WEAK TROUGH TRYING TO DEEPEN ALONG THE
PACIFIC NW COAST. DENSE FOG IS EXPECTED ALONG PARTS OF THE COAST
LATE TONIGHT AND PROBABLY SAT NIGHT. A TINY HINT OF STRENGTHENING
ONSHORE FLOW OCCURS SAT AND COULD START A COOLING TREND THEN AT THE
COAST. THE ONSHORE FLOW STRENGTHENS MORE ON SUN BUT THE COOLING
TREND WILL ONLY BE FELT IN THE MARINE LAYER WHICH WILL STILL BE VERY
SHALLOW THEN. SO PLACES BELOW SOMETHING LIKE 500 FEET ELEV OR WITHIN
10 MILES OF THE COAST WOULD GET COOLER...BUT NOT FARTHER INLAND. THE
INLAND VALLEYS...MTNS AND DESERTS WILL HAVE LITTLE OR NO CHANGE. THE
TROUGH IS FORECAST TO SAG WEAKLY SOUTHWARD ALONG THE WEST COAST NEXT
WEEK AND THE COOLING TREND WILL EXPAND TO ALL AREAS...ALTHOUGH
MINIMAL OVER THE INTERIOR. EXTENDED MODELS ARE SURPRISINGLY SIMILAR
WITH A CUTOFF LOW FEATURE THAT DEVELOPS OFF THE COAST LATER NEXT
WEEK. THIS ONLY SERVES TO KEEP THE SOUTHWEST HIGH FROM EXPANDING
AGAIN. SO MORE SEASONAL WEATHER WITH A SHALLOW MARINE LAYER IS
EXPECTED...AND INLAND TEMPS WILL PROBABLY BE HIGHER THAN NORMAL.
&&
.AVIATION...
201524Z...VERY LITTLE MARINE LAYER LEFT...EXCEPT NEAR THE IMMEDIATE
COAST THIS MORNING. A SHALLOW STRATUS/FOG DECK COVERS MUCH OF THE
COASTAL WATERS AND IS TRAPPED UNDER A VERY STRONG INVERSION. AS THE
SEA BREEZE DEVELOPS TODAY...SOME OF THIS WILL RETURN TO BEACH AREAS
AND COULD AFFECT KSAN...BUT CONFIDENCE IS LOW. SYNOPTIC GRADIENTS
ARE WEAK AND WILL REMAIN WEAK THROUGH SAT. THIS MEANS THE SHALLOW
STRATUS/FOG WILL BE FLIRTING WITH THE COAST AT TIMES AND COULD
QUICKLY IMPACT KSAN WITH VLIFR FOG/CIGS. LOCAL CONDITIONS THAT ARE
DIFFICULT TO FORECAST LIKE THE DEVELOPMENT AND INTENSITY OF A
COASTAL EDDY COULD EASILY PUSH THE MARINE DECK INTO KSAN. THIS
POSSIBILITY WILL BE REFLECTED IN THE TAF DURING USUAL PEAK TIMES
BETWEEN 06Z-15Z. WITHIN 5 MILES OF THE COAST...THE MARINE LAYER
COULD BRIEFLY IMPACT KSNA...KOKB AND KCRQ BETWEEN 06Z AND 15Z...BUT
CHANCES ARE NOT AS GOOD AS AT KSAN.
WELL INLAND FROM THE COAST...SCATTERED CLOUDS ABOVE 20K FT...
OTHERWISE CLEAR WITH UNRESTRICTED VISIBILITY. FOR PLANNING
PURPOSES...AFTERNOON TEMPS FOR PSP/TRM 46-48C...KONT 41-43C...KSNA
29-31C.
&&
.SGX WATCHES/WARNINGS/ADVISORIES/STATEMENTS...
EXCESSIVE HEAT WARNING...SEE LAXNPWSGX.
SPECIAL WEATHER STATEMENT FOR HOT WEATHER...SEE LAXSPSSGX.
&&
PUBLIC...MM
AVIATION...JAD
Hazardous weather outlook, Jun 20, 3:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUN 20 2008
CAZ042-043-048-050-055-056-057-058-060-061-062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT.
EXCESSIVE HEAT WARNING FOR THE INLAND VALLEYS...THE COACHELLA
VALLEY AND THE SAN DIEGO COUNTY DESERTS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
EXCESSIVE HEAT WARNING MAY BE NEEDED FOR THE INLAND VALLEYS...THE
COACHELLA VALLEY AND THE SAN DIEGO COUNTY DESERTS FOR SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
HORTON
Heat, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- June 20, 10:00 AM PST to 6:00 PM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Reported by
- ASOS
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
High temperatures reached 108 at March Field, 109 at Chino, 110 at Elsinore, and 111 at Hemet. The relatively short duration of the heat in combination with the lack of humidity prevented temperatures from meeting excessive heat criteria.
Heat, San Diego County Valleys
- When
- June 20, 10:00 AM PST to 6:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Reported by
- ASOS
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High temperatures reached 104 at Rancho Bernardo, 105 at El Cajon, and 106 at Ramona. The relatively short duration of the heat in combination with the lack of humidity prevented temperatures from meeting excessive heat criteria.
Heat, Coachella Valley
- When
- June 20, 10:00 AM PST to 6:00 PM PST
- Where
- Coachella Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High temperatures reached 115 at Indio, 117 at Palm Springs, and 118 at Thermal. The relatively short duration of the heat in combination with the lack of humidity prevented temperatures from meeting excessive heat criteria.
Heat, San Diego County Deserts
- When
- June 20, 10:00 AM PST to 6:00 PM PST
- Where
- San Diego County Deserts forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
The high temperature reached 116 at the Anza Borrego Park Headquarters. The relatively short duration of the heat in combination with the lack of humidity prevented temperatures from meeting excessive heat criteria.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109889, 109890, 109891, 109892.